Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 218, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 3, 2016, 6:29 AM CDT for Benson County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2016, 6:29 AM CDT (11:29 UTC)
- Expired
- Oct 3, 2016, 7:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Benson County, ND
The radar
The Minot AFB radar (KMBX), 86 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 6:38 AM CDT | HAIL 0.88 | 5 S Pleasant Lake, ND | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WUUS53 KFGF 031129
SVRFGF
NDC005-031200-
/O.NEW.KFGF.SV.W.0218.161003T1129Z-161003T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
629 AM CDT MON OCT 3 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 700 AM CDT.
* AT 628 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
FILLMORE...OR 45 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT
25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PLEASANT LAKE AROUND 645 AM CDT.
KNOX AROUND 650 AM CDT.
YORK AROUND 655 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4837 9984 4837 9949 4836 9950 4813 9978
4816 9985
TIME...MOT...LOC 1128Z 213DEG 21KT 4825 9983
HAIL...1.00IN
WIND...<50MPH
$$
VG2 follow-up statements
941
WWUS53 KFGF 031146
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 AM CDT MON OCT 3 2016
NDC005-031200-
/O.CON.KFGF.SV.W.0218.000000T0000Z-161003T1200Z/
BENSON ND-
646 AM CDT MON OCT 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN BENSON COUNTY...
AT 645 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT
LAKE...OR 45 MILES WEST OF DEVILS LAKE...MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
KNOX AROUND 650 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4837 9984 4837 9949 4836 9950 4813 9978
4816 9985
TIME...MOT...LOC 1145Z 200DEG 19KT 4833 9980
HAIL...1.00IN
WIND...<50MPH
$$
VG971
WWUS53 KFGF 031152
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 AM CDT MON OCT 3 2016
NDC005-031202-
/O.EXP.KFGF.SV.W.0218.000000T0000Z-161003T1200Z/
BENSON ND-
652 AM CDT MON OCT 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 700 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4837 9984 4837 9949 4836 9950 4813 9978
4816 9985
TIME...MOT...LOC 1152Z 213DEG 21KT 4835 9978
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:59 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 3, 3:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 359 AM CDT Mon Oct 3 2016 .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Mon Oct 3 2016 The main forecast challenge will be pcpn chances, starting with what is going on early this morning. Since midnight, a cluster of tstms has been lifting northeast through the Grand Forks area. This seems to be associated with low level warm advection and the low level jet. The HRRR lingers this activity in the northern Red River Valley up toward the northwest angle of MN into mid Monday morning, before it lifts into southern Canada. Then the rest of the day should be dry, with the attention shifting to increasing wind speeds. A pretty healthy 850mb jet develops through the late morning, but mainly for areas west of the FA. Not expecting advisory criteria wind speeds, but just below, so it will be a windy afternoon along and west of the Red River Valley. Not a lot of drop off in the thermal fields today, and with the gusty south winds expected, going to go on the higher side of guidance for highs today. This would have highs fairly similar to yesterday, or areas in the southern FA close to 80F again. The 850mb jet cranks up even more tonight, helping to spread more moisture and pcpn northward into the FA. Despite this, pcpn amounts on the models are on the lighter side tonight. .LONG TERM...(Tuesday through Sunday) Issued at 359 AM CDT Mon Oct 3 2016 Still looks gusty into Tuesday, as the sfc low lifts into southeast Saskatchewan. This will push the steadier pcpn into MN during the day. There is a ribbon of instability associated with this, but at this point the stronger values stay south of the FA. Therefore pcpn amounts still look fairly light. This changes somewhat by Tuesday night as the low level jet cranks up again. Most models show one to two inches of rain up into the eastern FA, from Wadena to Bemidji. As the sfc low tracks across Manitoba and on northeast Wed into Wed night, winds turn west then northwest and stay on the gusty side. There may be a little light pcpn up along the Canadian border, but most models look dry. Thursday to Monday will provide a roller coaster of temperatures as the period starts off below normal for the end of the week before rebounding to above normal for the start of next week. Upper level trough will slowly propagate across the Northern Plains thursday and Friday with 850mb temps falling into the 0 to minus 5C range. This will bring the first round of widespread freezing temps so far this fall on Friday and or Saturday morning. Clouds and winds still to have an impact in the timing and details, nonetheless the airmass will be very cool compared with recent weather as highs struggle to near 50F on Friday. Temps do begin to moderate on Saturday some with 50s expected to turn to mid 60s by next Monday. Mostly dry weather is expected with a few showers possible Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1052 PM CDT Sun Oct 2 2016 Generally VFR conditions expected during the forecast period. An isolated shower or thundershower is possible across northeast ND and the far northern Red River Basin through overnight. Scattered showers and thunderstorms should redevelop into the Devils Lake Basin through the day on Monday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/JK AVIATION...Gust
Hazardous weather outlook, Oct 3, 4:10 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 410 AM CDT MON OCT 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-040915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 410 AM CDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL TRACK THROUGH THE NORTHERN RED RIVER VALLEY UP TOWARD THE NORTHWEST ANGLE OF MINNESOTA THIS MORNING. THEN ADDITIONAL STORMS ARE POSSIBLE TONIGHT, MAINLY ALONG AND WEST OF THE RED RIVER VALLEY. DEADLY LIGHTNING IS POSSIBLE WITH ANY OF THESE STORMS. SOUTH WINDS WILL BECOME RATHER GUSTY BY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS REMAIN IN THE FORECAST TUESDAY INTO TUESDAY NIGHT, ESPECIALLY ALONG AND EAST OF THE RED RIVER VALLEY. MUCH COLDER MORNING TEMPERATURES ARE EXPECTED BY FRIDAY AND SATURDAY MORNINGS, WHICH COULD BRING A FREEZE TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.